Aging is such a cruel process. Bones become brittle. Memory fades. Energy wanes. Arteries clog. And yes, our once-lush eyelashes fade away to practically nothing. Thank God for calcium supplements, statins and bimatoprost ophthalmic solution.
Oh, that last one is new to you? Spokeswoman Brooke Shields would love to tell you all about this wonder drug, also known as LATISSE® (and she does, in the online diary she keeps on the Latisse website). It has made her lashes fuller, darker and longer. And you can enjoy the same results by seeking a prescription from your doctor to buy Latisse, which the FDA approved for use in treating “inadequate” eyelashes in December. (We’re thinking–or rather, hoping–you might have trouble getting insurance to cover this pre-existing condition…)
And if you have glaucoma, you’ll be killing two birds with one stone. Turns out Latisse is actually a re-branded version of Lumigan, the anti-glaucoma drug made by Allergan, which sells both products (as well as other aesthetic product offerings included Botox and breast implants). And, as with Lumigan, using Latisse presents some possible side effects, including irritated or dry eyes, red eyelids and darkening of the skin around the eyes. As well as much more menacing ones.
While Latisse and Lumigan are the same thing, there are important difference in how they are used. Latisse users are directed to carefully apply the liquid to the eyelash. Lumigan users put drops of the drug right into the eye.
But the FDA is less than pleased with how Allergan presents the safety information associated with the product. In a September 10 letter to Allergan, the FDA lists a number of safety and marketing claims on the Latisse site that it calls “misleading because they omit and minimize risks associated with Latisse treatment”.
One piece of information that the FDA sites Latisse for omitting is that those who fail to use the Latisse applicators properly are at risk for developing bacterial keratitis, a fast-developing eye infection that can cause blindness. Also highlighted in the letter is that Latisse notes that “increased brown iris pigmentation has occurred when similar medications were instilled directly into the eye to treat elevated intraocular pressure/glaucoma.” This statement is incorrect, explains the FDA, because these “similar” medications that Latisse refers to here is actually Lumigan, which has shown to permanently change iris pigmentation in patients who take that drug.%%IgnoredCommentPreserver_a543cf696bc3acf057918b6a3e6c3845_1%%